Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX

March 29, 2012Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 29, 2012, 8:07 PM CDT for Reagan County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2012, 8:07 PM CDT (01:07 UTC)
Expired
Mar 29, 2012, 8:45 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 85 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5823 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS54 KMAF 300107
SVRMAF
TXC383-300145-
/O.NEW.KMAF.SV.W.0027.120330T0107Z-120330T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN REAGAN COUNTY IN WEST TEXAS...

* UNTIL 845 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE            
  HAIL...LOCALLY HEAVY RAIN AND DAMAGING WINDS IN EXCESS OF 60       
  MPH. THIS STORM WAS LOCATED OVER CENTRAL REAGAN COUNTY...OR NEAR   
  BIG LAKE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3108 10128 3108 10143 3112 10149 3127 10137
      3122 10126 3108 10127
TIME...MOT...LOC 0106Z 123DEG 18KT 3125 10148

$$
1 follow-up statement
026 
WWUS54 KMAF 300131
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM CDT THU MAR 29 2012

TXC383-300145-
/O.CON.KMAF.SV.W.0027.000000T0000Z-120330T0145Z/
REAGAN TX-
831 PM CDT THU MAR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN REAGAN COUNTY...

AT 826 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...LOCALLY HEAVY RAINFALL AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS LOCATED OVER SOUTHEASTERN REAGAN COUNTY...OR 
ABOUT 10 MILES SOUTHEAST OF BIG LAKE...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SOUTHEASTERN REAGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3108 10128 3108 10143 3112 10149 3127 10137
      3122 10126 3108 10127
TIME...MOT...LOC 0131Z 123DEG 18KT 3113 10133

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:44 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 29, 2:44 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT THU MAR 29 2012

.DISCUSSION...
THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON IN THE DAVIS MOUNTAINS
AND POINTS EAST...HOWEVER LIMITED SHEAR SHOULD LIMIT THE SEVERE
POTENTIAL OF THESE STORMS. A DRY SUB-CLOUD LAYER MEANS STRONG
WINDS WILL BE THE MOST LIKELY THREAT FOLLOWED BY MARGINALLY SEVERE
HAIL. THE STORM DEVELOPMENT IS BEING AIDED BY AN UPPER LEVEL
TROUGH THAT IS DRIFTING NORTHEAST OUT OF MEXICO. THIS UPPER
SUPPORT WILL HELP THE STORMS TO LAST INTO THIS EVENING AND
POSSIBLY PAST MIDNIGHT. AN UPPER TROUGH WILL MOVE EAST INTO TEXAS
TOMORROW SHOVING THE DRYLINE EAST AND LIMITING STORMS TO ONLY THE
MOST EASTERN MOST AREAS OF THE COUNTY WARNING AREA. A WEAK FRONT
WILL DROP INTO THE LOWER ELEVATIONS OF THE NORTHEASTERN CWA BUT
WILL STALL AND DO LITTLE TO IMPACT TEMPS THOUGH AN ISOLATED STORM
COULD DEVELOP ALONG IT IN SCURRY COUNTY.

ZONAL FLOW OVER THE WEEKEND WILL CONTINUE THE DRY WEATHER AND SEND
TEMPERATURES INTO THE UPPER 80S AND LOWER 90S ACROSS MOST OF THE
AREA. THERE IS SOME DISAGREEMENT WITH THE STRENGTH AND TIMING OF AN
UPPER TROUGH/LOW MOVING INTO THE PLAINS EARLY NEXT WEEK. MOST SHOW
AN UPPER LOW MOVING INTO NEW MEXICO SUNDAY AND TEXAS MONDAY MAINLY
BRINGING STRONGER WINDS WITH ANY PRECIP EAST OF THE AREA. THE
ECMWF CONTINUES WITH A FASTER UPPER TROUGH WITH LIGHTER WINDS.
PREFER THE DEEPER SOLUTION THOUGH THE LOW TRACK WILL GREATLY
AFFECT HOW STRONG SURFACE WINDS WILL BE AND HOW FAR EAST THEY WILL
SPREAD. COLDER AIR MOVES IN MONDAY BEHIND A COLD FRONT ASSOCIATED
WITH THE UPPER LOW WITH SEASONAL TEMPS EXPECTED EARLY NEXT WEEK.
UNFORTUNATELY A BROAD UPPER RIDGE WILL MOVE IN BY WEDNESDAY WITH A
RETURN OF ABOVE NORMAL TEMPS AND CONTINUED DRY CONDITIONS.

HENNIG

&&

.FIRE WEATHER...
ANOTHER WARM DAY IS IN PLACE FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.  TEMPERATURES ARE A SOLID 10 TO 15 DEGREES ABOVE
NORMAL...AND SUBSEQUENTLY...RH VALUES HAVE FALLEN TO THE 5 TO 15
PERCENT RANGE ACROSS THE AREA.  FOR THE REST OF THIS AFTERNOON...20
FOOT WIND SPEEDS WILL GENERALLY REMAIN BELOW 20 MPH... ALTHOUGH
EXPOSED RIDGES AND FAVORED GAPS ACROSS THE GUADALUPES MAY SEE WIND
SPEEDS BRIEFLY EXCEED 20 MPH. THESE CONDITIONS WILL REMAIN BRIEF AND
ISOLATED SO WIDESPREAD CRITICAL CONDITIONS ARE NOT EXPECTED THROUGH
THE AFTERNOON. ALSO...THUNDERSTORMS OVER THE DAVIS AND GLASS
MOUNTAINS TO THE BIG BEND...AND SURROUNDING AREAS...COULD RESULT IN
A FEW DRY LIGHTNING STRIKES. THE DRYLINE WILL MOVE WEST TO NEAR
LAMESA...IMPERIAL AND PERSIMMON GAP OVERNIGHT. THEREFORE...RECOVERY
WILL BE POOR WEST OF THOSE LOCATIONS...BUT GOOD TO EXCELLENT TO THE
EAST.

THE DRYLINE WILL PROPAGATE EASTWARD TO NEAR ABILENE AND SAN ANGELO
FRIDAY AND SATURDAY...LEAVING SOUTHEAST NEW MEXICO AND WEST TEXAS IN
VERY DRY AIR EACH DAY.  MINIMUM AFTERNOON RH/S WILL BE 5 TO 10
PERCENT AREAWIDE BOTH AFTERNOONS. CONDITIONS FOR FRIDAY AND SATURDAY
SHOULD BE SIMILAR TO TODAY IN THE SENSE THAT WIND SPEEDS ARE LIKELY
TO REMAIN BELOW 20 MPH FOR MOST AREAS...WITH A FEW LOCATIONS ACROSS
THE GUADALUPE MOUNTAINS POSSIBLY EXPERIENCING BRIEF WINDS OF 20 MPH.

FIRE WEATHER CONCERNS REMAIN HEIGHTENED ACROSS ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO ON SUNDAY AND MONDAY. AN UPPER LEVEL TROUGH WILL
MOVE THROUGH THE CENTRAL ROCKIES...BRINGING INCREASING WESTERLY FLOW
TO THE REGION. THE TIMING ON THE PROJECTED MOVEMENT OF THE
AFOREMENTIONED TROUGH IS BECOMING SOMEWHAT OF A CHALLENGE. THE
MOVEMENT OF THE UPPER LEVEL TROUGH HAS BEEN TRENDING TO BE SLOWER.
IF THIS TREND CONTINUES... WIND SPEEDS WILL NOT BE AS STRONG ACROSS
THE AREA SUNDAY... WHICH WOULD HAMPER WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS. OVERALL... IT DOES APPEAR TEMPERATURES WILL BE
WELL ABOVE NORMAL ON SUNDAY AND MINIMUM RH/S WILL EASILY DROP INTO
THE SINGLE DIGITS. SOUTHWEST TO WESTERLY 20 FOOT WINDS WILL ALSO BE
AT LEAST 15 TO 20 MPH...ESPECIALLY ACROSS THE UPPER TRANS PECOS...
SOUTHEAST NEW MEXICO AND THE FAR NORTHWESTERN PERMIAN BASIN.
ON MONDAY...CRITICAL FIRE WEATHER CONDITIONS COULD CROP UP OVER THE
AREA...BUT WILL ALSO DEPEND ON THE TIMING OF THE SAME UPPER TROUGH.

KEK

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              56  93  58  92  /  10  10  10   0
CARLSBAD NM                50  86  45  92  /   0   0   0   0
DRYDEN TX                  62  93  59  96  /  30  10  10  10
FORT STOCKTON TX           61  93  55  94  /  30  10  10   0
GUADALUPE PASS TX          55  79  55  83  /   0   0   0   0
HOBBS NM                   49  86  51  88  /   0   0   0   0
MARFA TX                   41  82  38  85  /  20  10  10   0
MIDLAND INTL AIRPORT TX    54  91  52  91  /  10  10  10   0
ODESSA TX                  56  93  55  91  /  10  10  10   0
WINK TX                    53  94  49  97  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/10
Hazardous weather outlook, Mar 29, 12:56 PM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1256 PM CDT THU MAR 29 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1256 PM CDT THU MAR 29 2012 /1156 AM MDT THU MAR 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MAINLY ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE DAVIS MOUNTAINS...BIG BEND REGION...STOCKTON
PLATEAU...FAR SOUTHEAST PERMIAN BASIN AND THE WESTERN LOW ROLLING
PLAINS. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL. A FEW OF THESE STORMS MAY BE SEVERE WITH HAIL AND WIND
GUSTS UP TO 60 MPH BEING THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SUNDAY...FIRE WEATHER CONCERNS WILL BE ON THE INCREASE AS VERY
WARM... DRY AND WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 29, 2:40 PM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT THU MAR 29 2012

TXZ075-081-082-292030-
PECOS-TERRELL-BIG BEND AREA-
240 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 330 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF LONGFELLOW AT
238 PM CDT...MOVING EAST AT 5 MPH. ADDITIONAL THUNDERSTORMS ARE
DEVELOPING 23 MILES NORTH OF LONGFELLOW...WITH ADDITIONAL STORMS
DEVELOPING EAST OF MARATHON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO GUSTY WINDS OVER 50 MPH...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Mar 29, 8:00 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT THU MAR 29 2012

TXZ070-300145-
REAGAN-
800 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN REAGAN COUNTY UNTIL 845 PM CDT...

A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS WAS
LOCATED 7 MILES EAST OF BIG LAKE AT 800 PM CDT...MOVING EAST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:38 PM CDTFire Weather WatchMAFAndrews, Borden, Dawson, Ector, Gaines, Howard and 7 more38 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.